Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 8, 2021Silver Bow County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 8, 2021, 8:09 PM MDT for Silver Bow County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 8:09 PM MDT (02:09 UTC)
Expired
Aug 8, 2021, 8:45 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT
Hail
0.88 in
Wind
40

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 188 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS85 KTFX 090209
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
809 PM MDT Sun Aug 8 2021
 
MTZ015-052-090245-
Madison MT-Jefferson MT-
809 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of northwestern Madison
and south central Jefferson Counties through 845 PM MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Silver Star, or 16 miles south of Butte, moving east at
50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Whitehall, Silver Star, Cardwell and Waterloo. 

This includes the following highways...
 Interstate 15 between mile markers 92  and 93 .
 Interstate 90 between mile markers 239 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4570 11253 4576 11250 4574 11247 4575 11219
      4586 11243 4589 11241 4602 11200 4571 11186
      4560 11268 4563 11268
TIME...MOT...LOC 0208Z 248DEG 42KT 4574 11249 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

HART

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:00 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 8, 6:00 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
600 PM MDT Sun Aug 8 2021

...Aviation Section Update...

.SYNOPSIS...
A strong cold front will continue to move eastward through the
region tonight. Expect a band of rain and thunderstorms to
accompany the cold front. Other than a few showers on Monday in
the Havre area, generally dry conditions are expected across the
area through the rest of the work week. Additionally,

&&

.DISCUSSION...
Tonight thru Monday...A strong cold front continues to move
eastward through the region. The most unstable air is generally
south of a line from Helena to White Sulphur Springs currently.
There is the potential that an isolated severe storm could develop
before 6 PM or so this evening, with the main threat being strong
wind gusts. Otherwise, the showers will generally decrease in all
areas by Midnight, except the Havre area, where it will continue
overnight. Overnight lows will get cold along the Rocky Mountain
Front and higher valleys of Southwest MT, with some locations
going below freezing. On Monday, expect scattered showers to be
slow to exit the Havre area, otherwise, the reminder of the region
will generally be dry, along with below normal temperatures.

Tuesday through Sunday...Expect a significant warming trend to
begin on Tuesday, with afternoon highs likely in the 90s by late
in the week or next weekend. Very little precipitation is expected
during the week, with a small potential for a few isolated
thunderstorms mainly on Friday and next Sunday. Note, kept
temperatures close to NBM, but did not go as high as the GFS per
it model error of high temperatures in urban areas. Brusda

&&

.AVIATION...
600 PM MDT Sun Aug 8 2021 (09/00Z TAF period)

A cold front moves from west to east across the region. MVFR/IFR
conditions are likely along the front, in association with areas of
rain and some thunderstorms. Conditions slowly improve after 09/06Z.
Some showers linger across north central and central Montana on
Monday. Mountain obscuration is forecast. Expect periods of strong
gusty winds outside of thunderstorm activity.
- Fogleman

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...
The Red Flag Warning will continue for fire weather zone 118.
A cold front is moving through the zone now, with gusty winds and
lightning the main threat. Conditions should improve early this
evening as a wetting rain develops.

Looking ahead, expect mostly dry conditions and very warm
temperatures by later in the week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  72  51  85 /  90  40   0   0
CTB  46  71  51  81 /  90  50   0   0
HLN  48  77  52  86 /  90  10   0   0
BZN  45  75  44  85 /  90  10   0   0
WYS  38  69  33  76 /  50   0   0   0
DLN  41  73  43  83 /  30   0   0   0
HVR  51  68  51  82 /  90  70  10   0
LWT  46  67  49  81 / 100  30   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Gallatin National
Forest.

Red Flag Warning until 9 PM MDT this evening Deerlodge/Western
Beaverhead National Forest...Helena and Townsend Ranger
Districts of the Helena National Forest.

Red Flag Warning until 9 PM MDT this evening Eastern Beaverhead
National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 8, 6:48 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
648 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     NON-TSTM WND GST 7 ESE HILGER            47.22N 109.22W
08/08/2021  M57 MPH          FERGUS             MT   MESONET

            JPKM8 JUDITH PEAK RAWS.

&&

HART
Special weather statement, Aug 8, 6:51 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
651 PM MDT Sun Aug 8 2021

MTZ009-010-090115-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
651 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southeastern Glacier
County through 715 PM MDT...

At 651 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Browning, or 31 miles west of Cut Bank, moving southeast at 20
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Browning, North Browning and South Browning.

This includes the following highways...
 Highway 2 between mile markers 215 and 236.
 Highway 89 between mile markers 1 and 3, and between mile markers 95
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4849 11314 4864 11305 4860 11259 4834 11269
TIME...MOT...LOC 0051Z 293DEG 17KT 4852 11301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

HART
Special weather statement, Aug 8, 7:27 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
727 PM MDT Sun Aug 8 2021

MTZ008-090215-
Beaverhead MT-
727 PM MDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of northwestern
Beaverhead Counties through 815 PM MDT...

At 726 PM MDT, Doppler radar was tracking strong thunderstorms 7
miles northwest of Jackson, or 28 miles northeast of Salmon, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wisdom, Jackson, Wise River, Polaris and Glen.

This includes Interstate 15 between mile markers 70  and 86 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4559 11380 4561 11382 4582 11300 4574 11275
      4570 11275 4568 11270 4548 11269 4543 11261
      4544 11251 4535 11246 4511 11355 4533 11374
      4539 11373 4541 11378 4550 11376 4552 11383
TIME...MOT...LOC 0126Z 253DEG 25KT 4546 11349

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HART
Local storm report, Aug 8, 7:47 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
747 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             6 NNW JACKSON           45.45N 113.45W
08/08/2021  U0.88 INCH       BEAVERHEAD         MT   NWS EMPLOYEE

            NICKEL SIZE HAIL REPORTED BY IMET.

&&

HART
Special weather statement, Aug 8, 7:51 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
751 PM MDT Sun Aug 8 2021

MTZ008-090230-
Beaverhead MT-
751 PM MDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of northwestern
Beaverhead Counties through 830 PM MDT...

At 750 PM MDT, trained weather spotters reported strong
thunderstorms 14 miles east of Wisdom, or 35 miles northwest of
Dillon, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wisdom, Jackson, Wise River, Dewey and Melrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4560 11367 4584 11303 4581 11300 4580 11293
      4578 11291 4578 11283 4574 11275 4570 11275
      4568 11270 4564 11271 4563 11268 4560 11269
      4525 11364
TIME...MOT...LOC 0150Z 239DEG 24KT 4557 11315

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HART
Special weather statement, Aug 8, 8:09 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
809 PM MDT Sun Aug 8 2021

MTZ015-052-090245-
Madison MT-Jefferson MT-
809 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of northwestern Madison
and south central Jefferson Counties through 845 PM MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Silver Star, or 16 miles south of Butte, moving east at
50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitehall, Silver Star, Cardwell and Waterloo.

This includes the following highways...
 Interstate 15 between mile markers 92  and 93 .
 Interstate 90 between mile markers 239 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4570 11253 4576 11250 4574 11247 4575 11219
      4586 11243 4589 11241 4602 11200 4571 11186
      4560 11268 4563 11268
TIME...MOT...LOC 0208Z 248DEG 42KT 4574 11249

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HART

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:45 PM MDTSpecial Weather StatementTFXGallatin45 min
Aug 8, 6:51 PM MDTSpecial Weather StatementTFXGlacier24 min
Aug 8, 7:27 PM MDTSpecial Weather StatementTFXBeaverhead48 min
Aug 8, 7:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Aug 8, 8:39 PM MDTSpecial Weather StatementTFXJefferson51 min
Aug 8, 9:17 PM MDTSpecial Weather StatementTFXGallatin28 min
Aug 9, 3:47 AM MDTAreal Flood AdvisoryTFXGlacier, Pondera, Toole3 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.